Browse

You are looking at 1 - 3 of 3 items for :

Clear All
Open access

Anne Marie Hannon, Isolda Frizelle, George Kaar, Steven J Hunter, Mark Sherlock, Christopher J Thompson, Domhnall J O’Halloran and the Irish Pituitary Database Group

Summary

Pregnancy in acromegaly is rare and generally safe, but tumour expansion may occur. Managing tumour expansion during pregnancy is complex, due to the potential complications of surgery and side effects of anti-tumoural medication. A 32-year-old woman was diagnosed with acromegaly at 11-week gestation. She had a large macroadenoma invading the suprasellar cistern. She developed bitemporal hemianopia at 20-week gestation. She declined surgery and was commenced on 100 µg subcutaneous octreotide tds, with normalisation of her visual fields after 2 weeks of therapy. She had a further deterioration in her visual fields at 24-week gestation, which responded to an increase in subcutaneous octreotide to 150 µg tds. Her vision remained stable for the remainder of the pregnancy. She was diagnosed with gestational diabetes at 14/40 and was commenced on basal bolus insulin regimen at 22/40 gestation. She otherwise had no obstetric complications. Foetal growth continued along the 50th centile throughout pregnancy. She underwent an elective caesarean section at 34/40, foetal weight was 3.2 kg at birth with an APGAR score of 9. The neonate was examined by an experienced neonatologist and there were no congenital abnormalities identified. She opted not to breastfeed and she is menstruating regularly post-partum. She was commenced on octreotide LAR 40 mg and referred for surgery. At last follow-up, 2 years post-partum, the infant has been developing normally. In conclusion, our case describes a first presentation of acromegaly in pregnancy and rescue of visual field loss with somatostatin analogue therapy.

Learning points:

  • Tumour expansion may occur in acromegaly during pregnancy.

  • Treatment options for tumour expansion in pregnancy include both medical and surgical options.

  • Somatostatin analogues may be a viable medical alternative to surgery in patients with tumour expansion during pregnancy.

Open access

Osamah A Hakami, Julia Ioana, Shahzad Ahmad, Tommy Kyaw Tun, Seamus Sreenan and John H McDermott

Summary

Immune checkpoint inhibitors (ICIs) have revolutionised cancer therapy and improved outcomes for patients with advanced disease. Pembrolizumab, a monoclonal antibody that acts as a programmed cell death 1 (PD-1(PDCD1)) inhibitor, has been approved for the treatment of advanced melanoma and other solid tumours. Immune-related adverse events (irAEs) including endocrinopathies have been well described with this and other PD-1 inhibitors. While hypothyroidism and hyperthyroidism, and less commonly hypophysitis, are the most common endocrinopathies occurring in patients treated with pembrolizumab, the incidence of type 1 diabetes mellitus (T1DM) was low in clinical trials. We report a case of pembrolizumab-induced primary hypothyroidism and T1DM presenting with severe diabetic ketoacidosis (DKA). A 52-year-old male patient was treated with pembrolizumab for metastatic melanoma. He presented to the emergency department with a 1-day history of nausea and vomiting 2 weeks after his seventh dose of pembrolizumab, having complained of polyuria and polydipsia for 2 months before presentation. He had been diagnosed with thyroid peroxidase (TPO) antibody-negative hypothyroidism, requiring thyroxine replacement, shortly after his fifth dose. Testing revealed a severe DKA (pH: 6.99, glucose: 38.6 mmol/L, capillary ketones: 4.9 and anion gap: 34.7). He was treated in the intensive care unit as per the institutional protocol, and subsequently transitioned to subcutaneous basal-bolus insulin. After his diabetes and thyroid stabilised, pembrolizumab was recommenced to treat his advanced melanoma given his excellent response. This case highlights the importance of blood glucose monitoring as an integral part of cancer treatment protocols composed of pembrolizumab and other ICIs.

Learning points:

  • The incidence of T1DM with pembrolizumab treatment is being increasingly recognised and reported, and DKA is a common initial presentation.

  • Physicians should counsel patients about this potential irAE and educate them about the symptoms of hyperglycaemia and DKA.

  • The ESMO guidelines recommend regular monitoring of blood glucose in patients treated with ICIs, a recommendation needs to be incorporated into cancer treatment protocols for pembrolizumab and other ICIs in order to detect hyperglycaemia early and prevent DKA.

Open access

Sulaiman Haji Ali, K Aljenaee, W A Wan Mahmood and M Hatunic

Summary

Hypothyroidism is a recognized side effect of thalidomide drugs. We herein report a case of 83-year-old Irish female with a diagnosis of multiple myeloma and a background history of type 2 diabetes mellitus and hypertension. Our patient received pomalidomide and multiple courses of chemotherapy and achieved very good initial response for her multiple myeloma but subsequently she relapsed. She did not have any past history of thyroid disease or family history of thyroid disorders. Prior to treatment with pomalidomide, her thyroid function test was completely normal. She was commenced on pomalidomide in February 2017. Four weeks post treatment, she presented with worsening fatigue, and as a part of her workup, a thyroid function test was performed. Her free T4 was low at 7.2 pmol/L (reference range: 9.0–20.0) while her TSH was elevated at 44.7 mIU/L (reference range: 0.35–4.94). Pomalidomide treatment was terminated, and she was commenced on thyroid hormonal therapy replacement therapy with thyroxine with good clinical and biochemical response. Practitioners prescribing pomalidomide should be aware of this potential complication and patients who are receiving immunomodulatory drugs like pomalidomide should undergo regular thyroid hormone levels screen.

Learning points:

  • Overt hypothyroidism is a side effect of pomalidomide.

  • Thyroid function test should be included as a screening test with regular review in patients receiving pomalidomide.

  • Unexplained worsening fatigue in patients receiving pomalidomide should raise the possibility of overt hypothyroidism.